Nebraska, 2019

Flash Flooding and Flood in Nebraska, May 28 to 31, 2019

May 28 to 31, 2019 · NWS OAX · 23 events in 6 counties and zones

A warm front across northeast Kansas lifted to near the Nebraska and Kansas border during the evening. Severe thunderstorms were triggered north of the front in southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front across northeast Kansas lifted to near the Nebraska and Kansas border during the evening. Severe thunderstorms were triggered north of the front in southeast Nebraska. Hail up to baseball size occurred along the Kansas and Nebraska border, along with rainfall of 2 to 6 inches. Highway 34 closed again along the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 28, 11:30 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, May 28, 11:30 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1230 PM CDT Tue May 28 2019

.UPDATE...
Issued at 1227 PM CDT Tue May 28 2019

Moderate risk of severe storms for southeast NE and southwest IA.
Storms moving through southeast NE remain well north of the warm
front and would have a small hail threat, but would not be the
main show. Expecting stronger, and possibly tornadic storms to
develop AFTER 230 pm through this evening, initially in southeast
NE, and then moving into southwest IA. Farther north, storms
remain well north of the warm front through the evening with
mainly a hail threat, but with gusty winds too.

UPDATE Issued at 637 AM CDT Tue May 28 2019

Have allowed Severe Thunderstorm Watch to expire at 6 AM. Last of
severe storms has just moved out of Page County Iowa, however more
showers and thunderstorms will affect most of eastern Nebraska and
southwest Iowa for a few more hours this morning.

&&

.SHORT TERM...(Today through Thursday)
Issued at 319 AM CDT Tue May 28 2019

Risk of severe thunderstorms and flooding through tonight is the
primary forecast concern.

Upper low pushing into western Colorado early this morning is
forecast to drift into western Nebraska by Wednesday morning, then
gradually fill through Thursday but maintaining mid level weakness
across much of our region. Thus the threat of thunderstorms will
remain in the forecast through at least then.

The best setup for strong to severe storms will come this afternoon
and evening as strong mid level wind fields ahead of approaching
system overspread the Plains. Surface low is forecast to move
through western Kansas toward south central Nebraska by this
evening, pulling effective warm frontal boundary into southeast
Nebraska. Very unstable airmass will reside south of this boundary,
with 2500 J/kg SBCAPE likely. Southwesterly bulk shear vectors are
expected to cut surface front at a steep angle with a magnitude 40-
50kt, suggesting discrete storm mode and attendant risk for large
hail, damaging winds and isolated tornadoes.  Elevated convection
north of the front will still be capable of large hail and damaging
winds.

This morning's activity will continue to pose a wind and isolated
hail risk and waves of storms across the state march east. However
more likely is the rainfall of an inch or two that could accumulate
before this activity weakens later this morning.

Various convection-allowing model solutions blow up initial
afternoon convection just after 18Z in southeast Nebraska, expanding
north and east across eastern Nebraska and southwest Iowa by 21Z.
Then an increasing low level jet with approach of surface low will
continue threat for storms well into the evening before lifting
northeast. These additional rounds of storms will focus on far
eastern Nebraska and southwest Iowa. The combination of morning
rains, afternoon rounds of storms, and very wet antecedent soil
conditions in these areas suggest a heightened flash flood risk as
any additional rain will runoff very quickly. Thus have issued a
flash flood watch from the Omaha Metro south and east through
southeast Nebraska and southwest Iowa.

With upper low remaining over our area through Thursday, will have to
maintain at least small shower and thunder chance. Otherwise
somewhat cool-ish temps in the 60s to 70s should rule through
Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 319 AM CDT Tue May 28 2019

A relative lull in the convective action we've see over the past
couple of weeks will continue from late this week into early next
week. Upper low/trough in the Plains is forecast to rotate southeast
as northwest mid level flow overspreads our region through the
weekend. While occasional ripples in that flow may spark some
convection from time to time, the widespread severe of late is not
expected. However a deepening low off the California coast will
eventually move inland and may ramp up severe chances in the Plains
later next week. But before then, the Friday through Monday period
should be relatively quiet with temperatures a few degrees either
side of 80 each day.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1227 PM CDT Tue May 28 2019

MVFR ceilings at most locations, eventually transitioning to IFR
through the period. Scattered showers in the vicinity at KLNK/KOMA
initially, and while a rumble of thunder could affect KLNK 18-19z,
thunder likely not to impact the TAF sites until 01-02z, and
lingering through 04-08z. East northeast winds eventually becoming
northerly through time.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch through Wednesday morning for NEZ052-053-067-
     068-090>093.

IA...Flash Flood Watch through Wednesday morning for IAZ069-079-080-
     090-091.

&&

UPDATE...DeWald
SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, May 28, 10:55 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1155 AM CDT Tue May 28 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-290700-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1155 AM CDT Tue May 28 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon and evening,
especially in southeast Nebraska and southwest Iowa.
Thunderstorms developing in north central Kansas are forecast
cross into southeast Nebraska by around 2 pm, then continue moving
northeast into southwest Iowa by around 3 to 4 pm. These storms
are capable are large hail and damaging winds, along with
tornadoes. The greatest threat is along and south of a line from
Beatrice to Nebraska City in Nebraska, to Red Oak Iowa.

After these storms develop, additional strong thunderstorms could
develop between 4 and 7 pm south of Interstate 80. Some of the
storms could still produce a tornado across southeast Nebraska
this evening. Farther north, elevated storms could produce large
hail and gusty winds through the remainder of the evening.

Also, additional heavy rain is likely from storms through
tonight. The heaviest rain is forecast again, south of Interstate
80 across southeast Nebraska and southwest Iowa, where an
additional 1 to 3 inches of rain could occur. Thus, a flash flood
watch is in effect for that area.

In addition to the risk of flash flooding, river and creek
flooding will continue in southeast Nebraska and southwest Iowa,
including the Missouri River from Blair downstream to past Rulo.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Minor to moderate river flooding will continue along the Missouri
River from Blair south to Rulo. Other small rivers and streams
will continue to run high mainly in southeast Nebraska and
southwest Iowa.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed along and south of Interstate
80 on this afternoon and evening.

DeWald

In the hours before

Local storm report, May 28, 9:34 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1034 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     FLOOD            2 WSW WAHOO             41.21N 96.66W
05/28/2019                   SAUNDERS           NE   PUBLIC

            WATER IS OVER HIGHWAY 92 WEST OF WAHOO.

&&

PEARSON
Local storm report, May 28, 10:48 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1148 AM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     TSTM WND GST     2 NE ASHLAND            41.06N 96.35W
05/28/2019  M84 MPH          SAUNDERS           NE   TRAINED SPOTTER

            MEASURED BY PERSONAL WEATHER STATION. LARGE
            COTTONWOOD TREES DOWNED AND SOME ROOF DAMAGE
            IN THE SANDY PT. AREA.

&&

ZAPOTOCNY
Local storm report, May 28, 12:37 PM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
137 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND GST     3 SSW ASHLAND           41.00N 96.40W
05/28/2019  E75 MPH          CASS               NE   PUBLIC

            DAMAGE TO OUTBUILDINGS. DELAYED REPORT.

&&

ZAPOTOCNY
Local storm report, May 28, 1:02 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
202 PM CDT TUE MAY 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 AM     HAIL             2 SE BOYS TOWN          41.24N 96.10W
05/28/2019  E1.00 INCH       DOUGLAS            NE   TRAINED SPOTTER

            HAIL PEA TO QUARTER SIZE, DRIFTS UP TO 2
            FEET DEEP COVERING ROADS.

0440 AM     FLASH FLOOD      2 SE BOYS TOWN          41.24N 96.10W
05/28/2019                   DOUGLAS            NE   TRAINED SPOTTER

            2.5 INCHES OF RAIN. ROAD CLOSED. NEARBY
            BASEMENTS FLOODED.

&&

The radar

The Topeka radar (KTWX), 132 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

13 hail, 6 heavy rain, 3 flash flood, 1 flood. Local standard time, as filed.

Hail, Richardson

When
May 28, 2:20 PM CST
Where
Richardson County, 1.26 mi ESE of Falls City Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.060, -95.560

East of Falls City. 1.20 inches of rain was also reported.

Flash Flood, Richardson

When
May 28, 6:09 PM CST
Where
Richardson County, 2.61 mi NE of Straussville to 2.31 mi NE of Straussville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.150, -95.620

The public reported water over the banks of streams north of Falls City.

Flash Flood, Richardson

When
May 28, 6:23 PM CST
Where
Richardson County, 4.16 mi NE of Straussville to 2.12 mi N of Straussville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.156, -95.587

The public reported many county roads were flooded. Estimated 4 to 5 inches of rain since midnight.

Hail, Jefferson

When
May 28, 6:51 PM CST
Where
Jefferson County, 4.15 mi S of Endicott
Measured
2 in hail
Reported by
Public
Coordinates
40.020, -97.100

South of Endicott.

Hail, Jefferson

When
May 28, 6:53 PM CST
Where
Jefferson County, 3.45 mi S of Endicott
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.030, -97.100

South of Endicott.

Hail, Jefferson

When
May 28, 6:54 PM CST
Where
Jefferson County, 0.87 mi SW of Shea
Measured
1.25 in hail
Reported by
Public
Coordinates
40.110, -97.030

Report from Social media, northeast of Endicott.

Hail, Jefferson

When
May 28, 6:55 PM CST
Where
Jefferson County, 2.53 mi WSW of Steele City
Measured
1.75 in hail
Reported by
Public
Coordinates
40.010, -97.060

Southwest of Steele City.

Hail, Jefferson

When
May 28, 7:00 PM CST
Where
Jefferson County, 0.69 mi N of Steele City
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
40.040, -97.020

In Steele City.

Hail, Jefferson

When
May 28, 7:01 PM CST
Where
Jefferson County, 0.69 mi N of Steele City
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.040, -97.020

In Steele City.

Hail, Pawnee

When
May 28, 7:15 PM CST
Where
Pawnee County, 0.69 mi S of Pawnee City
Measured
0.88 in hail
Reported by
Public
Coordinates
40.110, -96.150

In Pawnee City.

Hail, Gage

When
May 28, 7:17 PM CST
Where
Gage County, 0.53 mi W of Odell
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.050, -96.810

Hail reported in Odell.

Flash Flood, Richardson

When
May 28, 7:20 PM CST
Where
Richardson County, 1.77 mi S of Falls City Arpt to 2.5 mi N of (Fnb)brener Fld Fall
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.045, -95.584

Around 20 roads were under water. Autos have been flooded in Verdon, Humboldt, and in Falls City.

Heavy Rain, Richardson

When
May 28, 7:20 PM CST
Where
Richardson County, 0.69 mi S of Falls City
Reported by
Emergency Manager
Coordinates
40.060, -95.600

Observers reporting 5 to 7 inches of rain across the county.

Hail, Gage

When
May 28, 7:25 PM CST
Where
Gage County, Odell
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
40.050, -96.800

Reported in Odell.

Flood, Sarpy

When
May 28, 7:30 PM CST to May 31, 11:59 PM CST
Where
Sarpy County, 2.08 mi E of Pappio to 2.85 mi E of La Platte
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.080, -95.890

Highway 34 closed due to flooding from the Missouri River.

Hail, Johnson

When
May 28, 7:45 PM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Measured
1.75 in hail
Reported by
Public
Coordinates
40.370, -96.190

Up to Golf Ball sized hail reported in Tecumseh.

Hail, Johnson

When
May 28, 7:48 PM CST
Where
Johnson County, 0.87 mi SW of Tecumseh
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.360, -96.190

Hailed for about 5 minutes in Tecumseh.

Hail, Johnson

When
May 28, 7:54 PM CST
Where
Johnson County, 1.72 mi WNW of Tecumseh
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.380, -96.210

Reported north of Tecumseh.

Heavy Rain, Richardson

When
May 29, 6:00 AM CST
Where
Richardson County, 1.73 mi WSW of Shubert
Reported by
COOP Observer
Coordinates
40.220, -95.710

Measured 4.66 inches of rain in the previous 24 hours near Shubert.

Heavy Rain, Richardson

When
May 29, 6:00 AM CST
Where
Richardson County, 5.06 mi SW of Salem
Reported by
COOP Observer
Coordinates
40.030, -95.790

Measured 4.15 inches of rain in the previous 24 hours southwest of Salem.

Heavy Rain, Richardson

When
May 29, 6:00 AM CST
Where
Richardson County, 0.53 mi W of (Fnb)brener Fld Fall
Reported by
ASOS
Coordinates
40.080, -95.590

The ASOS at the Falls City airport Measured 3.84 inches of rain in the previous 24 hours.

Heavy Rain, Richardson

When
May 29, 6:00 AM CST
Where
Richardson County, 2.53 mi ESE of Dawson
Reported by
CoCoRaHS
Coordinates
40.110, -95.790

An observer measured 3.82 inches of rain southeast of Dawson in the previous 24 hours.

Heavy Rain, Richardson

When
May 29, 6:00 AM CST
Where
Richardson County, 2.61 mi NE of (Fnb)brener Fld Fall
Reported by
COOP Observer
Coordinates
40.110, -95.550

Measured 3.75 inches of rain northeast of Falls City in the previous 24 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816982, 816983, 816984, 816970, 816971, 816972, 816973, 816974, 816975, 816976, 816977, 816985, 816989, 816978, 816987, 816979, 816980, 816981, 816990, 816991, 816992, 816993, 816994.